Hail, Logan
- When
- May 28, 11:55 PM CST to 11:58 PM CST
- Where
- Logan County, Gackle
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.630, -99.130
In the late afternoon of Monday May 28th, Severe Thunderstorm Watch 302 was issued in anticipation of severe thunderstorms developing during the evening along and behind a surface front situated across south central North Dakota. Several severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the late afternoon of Monday May 28th, Severe Thunderstorm Watch 302 was issued in anticipation of severe thunderstorms developing during the evening along and behind a surface front situated across south central North Dakota. Several severe thunderstorm warnings were issued. Two reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 2:02 PM CST, 9 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT MON MAY 28 2007 .SHORT TERM... SURFACE LOW PRESSURE TROUGH TO CENTRAL DAKOTAS WITH WARM FRONT EXTENDING EAST FROM NORTH OF KBIS TO KP67 AND OCCLUDED FRONT NORTHWEST BETWEEN KISN AND KMOT. COLD FRONT SOUTH FROM KBIS TO KRAP. AIRMASS UNSTABLE BUT STRONGLY CAPPED AT 780 MB...NEED ABOUT 82 OVER 65 TO BREAK THE CAP WITH SURFACE TEMPS ALONE. STILL EXPECTING CONVECTION THIS AFTERNOON BUT IT MAY BE DELAYED A BIT MORE THAN EARLIER EXPECTATIONS. IF CONVECTION OCCURS IT WILL LIKELY BE SEVERE EAST OF SURFACE BOUNDARIES. FRONTAL SYSTEM PUSHES EAST OF CWA OVERNIGHT AND MOST MODEL SOLUTIONS BRING SIGNIFICANT QPF IN BROAD BAND OVER VARYING LOCATIONS OF SOUTHERN TO EASTERN NORTH DAKOTA. WILL HOLD OFF ON ANY FLOOD WATCH UNTIL LOCATION OF HEAVY PRECIPITATION A LITTLE MORE CERTAIN. UPPER LOW STILL WESTERN MONTANA WITH DIFFLUENT SOUTHWEST FLOW OVER NORTHERN PLAINS. WITH INCREASING DISTANCE FROM UPPER LEVEL SUPPORT AND FLOW BECOMING MORE PARALLEL TO FRONT EXPECT FRONT TO SLOW EASTWARD MOVEMENT. MOST MODELS EXCEPT 00Z ECWMF DETACH LOW FROM WESTERLIES AND MOVE IT ONLY SLOWLY EAST THROUGH MOST OF SHORT TERM AND ADDED MORE POPS AND CLOUDS TO MUCH OF SHORT TERM FORECAST AS WELL AS LOWERING TEMPERATURES A BIT. .LONG TERM... CONTINUITY RULES MUCH OF THE LONG TERM BUT THERE IS A DEFINITE TREND TOWARD COOLER AND POTENTIALLY WETTER CONDITIONS EARLY ON. THE 00Z ECMWF IS CONSISTENT IN TAKING THE UPPER WAVE EAST BY THIS POINT BUT IT SERVES AS AN OUTLIER TO MOST SOLUTIONS INCLUDING THE 12Z OPERATIONAL AND ENSEMBLE GFS. IT SEEMS THAT THE WRITING MAY BE ON THE WALL WITH THIS ONE AND FOR THAT REASON WE HAVE GONE AHEAD AND LOWERED TEMPS AND INCREASED POPS A BIT FRI AND FRI NIGHT...ALTHOUGH THE 00Z AND 06Z GFS ACTUALLY HAD INCREASING HEIGHTS ALOFT DURING THIS TIME WHICH WOULD PORTEND WARMER AND DRIER CONDITIONS. CERTAINLY IF THE COLD POOL ONLY SLOWLY DRIFTS EAST THERE WOULD BE SOME PRECIP RISK EVEN INTO SAT. THE FLOW REMAINS ACTIVE IN THE WAKE OF THIS SYSTEM BUT MODELS INSIST ON RISING HEIGHTS IN THE WESTERN U.S. /AT LEAST TEMPORARILY/ WHICH WOULD PLACE OUR AREA INTO NW FLOW ALOFT. WE HAVE NOT SEEN THIS FOR SOME TIME WITH HEMISPHERIC FLOW NOT PARTICULARLY FAVORABLE FOR IT TO TAKE PLACE BUT HERE TOO THERE IS INCREASING CONFIDENCE GIVEN MODEL CONTINUITY. THIS MAY NOT BE THE DRIEST FLOW THOUGH WITH LOCAL MOISTURE SUPPORTING SOME RISK OF THUNDER AS HARD-TO-TIME WAVES DROP SE THRU THE REGION. && .AVIATION... MAIN IMPACT TO PILOTS THRU 18Z TUE WILL BE POTENTIAL TSRA...FIRST ALONG AND AHEAD OF A SFC COLD FRONT /PRIMARILY AFFECTING THE JMS TERMINAL AFT 21Z/ AND THEN POTENTIALLY ACROSS A LARGER CHUNK OF SRN AND CENT ND AFTER SUNSET AS A STRONGER DISTURBANCE AT THE JET STREAM LVL MOVES INTO THE AREA. SEVERE RISK IS THERE WITH BOTH CHANCES...BUT THE SECOND WOULD HAVE GREATER AERIAL COVERAGE IF IT COMES TO FRUITION. +RA AND LOCAL IFR CONDITIONS ARE POSSIBLE WITH THE STORMS BUT TOO UNPREDICTABLE TO FCST AT THE MOMENT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CDT MON MAY 28 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 525 AM CDT MON MAY 28 2007 /425 AM MDT MON MAY 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. AT THIS TIME THE POTENTIAL FOR SEVERE THUNDERSTORMS CONTINUES TO BE HIGH...MAINLY OVER THE SOUTH CENTRAL...EAST CENTRAL AND SOUTHEASTERN FORECAST AREA. THERE WILL BE LESSER CHANCES OF SEVERE THUNDERSTORMS ELSEWHERE. THUNDERSTORMS WILL LIKELY INITIATE LATE THIS AFTERNOON...EXPANDING IN COVERAGE THROUGHOUT THE EVENING. AT THIS TIME THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS...THOUGH THERE IS ALSO A CHANCE FOR ISOLATED TORNADOES LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN FORECAST AREA...WHERE WIND SHEAR WILL BE MAXIMIZED. IN ADDITION...ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN HEAVY RAINFALL WITH THESE STORMS...INCREASING THE THREAT FOR LOCALIZED FLASH FLOODING. STAY TUNED TO LOCAL MEDIA AND THE BISMARCK NATIONAL WEATHER SERVICE FOR FUTURE UPDATES...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY. HOWEVER THE SEVERE WEATHER THREAT WILL BE LOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED...ESPECIALLY ACROSS SOUTH CENTRAL NORTH DAKOTA. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE BISMARCK NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER REPORTS. HEINERT
The Bismarck radar (KBIS), 125 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32262, 32263.